Opioids learning module

4.1. Gastrointestinal adverse effects

Man with a stomchache grimacing

Nausea and vomiting occur very commonly with opioids and most likely result from activation of the vomiting centre in the central nervous system, which is influenced by several stimuli including those from the chemoreceptor trigger zone.

Opioids reduce peristalsis in the large intestine and increase the anal sphincter tone, which contribute to constipation, another very common side effect. Stools may be hard and there is a risk of faecal impaction. Most gastrointestinal effects of opioids diminish as tolerance develops, but constipation can remain troublesome throughout opioid treatment.

Dry mouth is reported frequently with opioids.

Infrequently, opioids can induce biliary spasm and, by restricting flow of bile and pancreatic juice into the duodenum (constriction of sphincter of Oddi), increase the pressure in the common bile duct, resulting in abdominal pain

Paralytic ileus is an infrequent complication of opioid treatment.

Factors which increase risk

The risk of nausea is increased by conditions such as uraemia, central nervous system disease, obstruction of the gastrointestinal tract and anxiety, and by some medicines. Nausea from previous opioid treatment can also increase the risk of inducing nausea, even before the intended dose of opioid is given (anticipatory effect).

Conditions that increase the risk of opioid-induced constipation include dehydration, confusion, use of other constipating medicines, and immobility. Use of an antimuscarinic (anticholinergic) drug may increase the risk of constipation.

The risk of gastrointestinal adverse effects of opioids, including paralytic ileus, is increased by abdominal surgery.

Risk-reduction measure

To prevent nausea, consider giving an antiemetic drug with the first dose of an opioid, but the antiemetic may produce additional side effects.

Questioning the patient on bowel habit before starting prolonged opioid treatment can help to promptly identify any change. Address factors which contribute to constipation (eg dehydration and use of constipating medicines). If opioid treatment is likely to be prolonged, consider prophylactic measures against constipation, but the usual advice to increase fibre intake might not be appropriate for those on opioids. Encourage the patient to mention adverse effects on the bowel.

Naloxone, an opioid antagonist, given by mouth (usually in combination products) can reduce the constipating effects of opioids.

Specialist advice may be needed for treating patients with disorders which aggravate or provoke gastrointestinal adverse effects; such disorders include biliary-tract disease, inflammatory bowel disorders, and history of paralytic ileus.


Nausea and vomiting caused by an opioid can be ameliorated by antiemetics such as antimuscarinic drugs (eg hyoscine), antihistamines (eg cyclizine and promethazine), and dopamine D2 antagonists (eg haloperidol and prochlorperazine). Choose an antiemetic drug on the basis of the drug’s effect on any comorbidity, availability of a suitable formulation (eg in case the antiemetic cannot be taken orally), and the patient’s response to previous antiemetic treatment.

Treat opioid-induced constipation with laxatives which soften the stool (eg lactulose and macrogols) and those which stimulate peristalsis (eg docusate and senna). Co-danthramer (dantron and poloxamer) and co-danthrusate (dantron and docusate) are reserved for constipation in palliative-care patients. Methylnaltrexone, an opioid-receptor antagonist, is specifically licensed for palliative care patients with opioid-induced constipation which has not been adequately relieved by other laxatives.

Opioid treatment should be stopped if paralytic ileus is suspected.

Activity 2

Why might regular use of ispaghula husk not be a good idea for treating opioid-induced constipation?

Reveal suggested answer...

Suggested answer

Opioids reduce peristalsis, increase the anal sphincter tone, and promote absorption of water from the large intestine; this leads to hard stools and constipation. Ispaghula husk, a bulk-forming laxative, can cause obstruction and increase the risk of faecal impaction in opioid-induced constipation especially if fluid intake is inadequate.

Constipation from opioid use is best treated with a stimulant laxative, or a stool-softening laxative, or both if necessary. Adequate fluid intake should be maintained.


Page 6 of 19

Page last modified: 17 February 2015